ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO2189

IgA Nephropathy in the Setting of Dual Immune Checkpoint Inhibitor Use

Session Information

  • Onco-Nephrology - 2
    October 22, 2020 | Location: On-Demand
    Abstract Time: 10:00 AM - 12:00 PM

Category: Trainee Case Report

  • 1500 Onco-Nephrology

Authors

  • Leuprecht, Lorenz, Weill Cornell Medicine, New York, New York, United States
  • Salvatore, Steven, Weill Cornell Medicine, New York, New York, United States
  • Gutgarts, Victoria, Memorial Sloan Kettering Cancer Center, New York, New York, United States
  • Glezerman, Ilya, Memorial Sloan Kettering Cancer Center, New York, New York, United States
Introduction

Acute kidney injury (AKI) is a recognized side effect of immune checkpoint inhibitors (ICPi), with acute tubulointerstitial nephritis (AIN) as the most common pathologic finding. Risk of AKI is higher with use of proton pump inhibitors (PPIs) and dual ICPi use. Glomerular disease with ICPi is infrequently found on kidney biopsy. We report a case of concomitant IgA nephropathy and AIN associated with dual ICPi blockade.

Case Description

62-year-old male with metastatic sarcoma recently initiated on Ipilimumab and Nivolumab presented with dark colored urine for 2 days. He was recently hospitalized for neutropenic fevers with a negative infectious work up. On admission his blood pressure was 181/94 and he was afebrile. Physical exam was notable for new bilateral lower extremity edema, and no rash present. His creatinine was 2.2mg/dl (0.6-1.3), with a baseline creatinine of 0.8mg/dl. He started a PPI one month ago and denied NSAID use. Laboratory findings showed eosinophilia 7.7% (0.0-4.9) and urine eosinophils. His urinalysis had >50 RBCs and 5 WBCs per HPF and 24-hour urine protein was 5085mg. His serum complement levels were normal. Kidney biopsy showed moderate AIN and an exudative and mesangial glomerulonephritis with dominant IgA deposits. The patient was started on prednisone 60mg daily and PPI was stopped. No additional doses of immunotherapy were administered. His serum creatinine improved to 1.6mg/dl after 1 week, with plan for outpatient steroid taper. At 10mg prednisone daily, his creatinine increased to 4.5mg/dl prompting pulse steroids due to concern for ongoing interstitial inflammation versus worsening IgA nephropathy. One week later creatinine improved to 2.7mg/dl, though he developed several steroid related side effects. Due to inability to tolerate higher doses of steroids, mycophenolate was added to his treatment regimen while undergoing steroid taper.

Discussion

This case underscores the importance of considering acute glomerulonephritis as a cause for AKI in patients recently started on ICPi therapy. Risk of AKI in this patient was higher given use of PPI and dual ICPi therapy. This case is unique as the renal biopsy showed both AIN and IgA nephropathy. These findings had important implications for the treatment plan since the patient was unable to successfully stop prednisone and required a second immunosuppressive agent.